Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 84, NWS Midland/Odessa, TX

April 15, 2017Pecos County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 15, 2017, 8:40 AM CDT for Pecos County, Texas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 15, 2017, 8:40 AM CDT (13:40 UTC)
Expired
Apr 15, 2017, 9:15 AM CDT
In force
35 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 121 km from the middle of the area, began a volume at 13:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 1.7 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2017-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 588 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2017-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 215 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
588 J/kg
Mixed-layer CIN
-363 J/kg
Mixed-layer LCL
905 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
215 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

271 
WUUS54 KMAF 151340
SVRMAF
TXC371-151415-
/O.NEW.KMAF.SV.W.0084.170415T1340Z-170415T1415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
840 AM CDT SAT APR 15 2017

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Eastern Pecos County in southwestern Texas...

* Until 915 AM CDT

* At 839 AM CDT, a severe thunderstorm was located near Iraan, or 16
  miles northwest of Sheffield, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Iraan and Iraan Municipal Airport. 
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3078 10184 3081 10202 3096 10207 3097 10196
      3096 10195 3095 10193 3093 10192 3092 10188
      3091 10188 3089 10189 3086 10185 3083 10185
      3080 10183
TIME...MOT...LOC 1339Z 272DEG 24KT 3088 10198 

HAIL...1.00IN
WIND...60MPH
 
$$

49

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 6:33 AM CDT, 2 hours 7 minutes earlier.

Area forecast discussion, Apr 15, 6:33 AM CDT, 2 hours 7 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Midland/Odessa TX
633 AM CDT Sat Apr 15 2017

.UPDATE...
See public discussion below.

&&

.DISCUSSION...
Will update the zones to mention a chance of showers and
thunderstorms this morning in the Permian Basin based on latest
radar trends. Tweaked sky grid and qpf grid this morning as well.

updated products to be sent shortly.

&&

.PREV DISCUSSION... /issued 622 AM CDT Sat Apr 15 2017/

DISCUSSION...
See 12Z aviation discussion below.

AVIATION...
MVFR CIGs have arrived at MAF and are very near HOB, likely to
arrive shortly. Fog is developing at CNM but according to
satellite is very patchy and is not expected to remain for long.
HOB/MAF/CNM should become VFR 15-18Z. Only HOB is expected to drop
back below VFR tonight as low clouds develop in that area. All
other TAF sites are VFR and should remain so through the next 24
hours.

Hennig

PREV DISCUSSION... /issued 230 AM CDT Sat Apr 15 2017/

DISCUSSION...
A west to southwesterly flow aloft is expected through the
weekend and into early next week across west Texas and southeast
New Mexico. Generally above normal temperatures are expected in
this regime with a lee trough/dry line a persistent surface
feature. The dryline is expected to be in the vicinity of the
western Permian Basin south to the Trans Pecos and Big Bend
by peak heating this afternoon. Weak forcing associated with a
weak shortwave along the dryline with enhancement from heating of
the higher terrain will spark isolated to widely scattered
thunderstorms from the central Permian Basin south to the lower
Trans Pecos and Big Bend late this afternoon and this evening. A
few storms will be severe given surface based cape forecast of
1000 to 3000 j/kg and shear of 25 knots. Not expecting a
significant weather outbreak given weak large scale forcing with
the activity dieing this evening with loss of heating.

It appears the most significant chance of thunderstorms will come
Easter Sunday and Monday, especially Sunday, mainly across west
Texas, as a couple of stronger waves in the upper flow enhance
forcing across the region. The higher terrain will be the most
favored area for convection Sunday due to enhancement of lift
from topography and the influence of the subtropical jet. These
storms will have the potential to be severe and produce locally
heavy rain.

Dry with much above normal high temperatures are expected next
Tuesday and Wednesday as westerly flow aloft increases and pushes
the dryline eastward toward west central Texas.

A Pacific storm system is forecast at this time to track from the
Rockies to the southern plains late Thursday through next Saturday.
It appears at this time that the majority of the precipitation
with this system will pass north and east of the forecast area
but increasing winds look probable next Friday and Saturday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     84  63  84  65 /  20  20  20  30
Carlsbad                       89  51  88  53 /   0   0  10  10
Dryden                         86  65  83  66 /  20  20  20  40
Fort Stockton                  85  61  86  61 /  30  30  30  30
Guadalupe Pass                 82  56  81  57 /   0   0  10  10
Hobbs                          83  52  84  54 /  10  10  10  20
Marfa                          81  47  81  48 /  10  10  30  30
Midland Intl Airport           86  61  85  62 /  10  10  20  20
Odessa                         84  62  86  61 /  10  10  20  20
Wink                           88  58  89  60 /  10  10  10  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

12/10
Hazardous weather outlook, Apr 15, 5:35 AM CDT, 3 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
535 AM CDT Sat Apr 15 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-161045-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
535 AM CDT Sat Apr 15 2017 /435 AM MDT Sat Apr 15 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...TODAY AND TONIGHT

There is a marginal risk of severe thunderstorms this afternoon and
evening from the eastern Permian Basin to the Big Bend. Large hail
and strong winds are the main threats.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Isolated strong to severe storms will be possible Sunday. Large hail
and strong winds will be the main threats.

.SPOTTER INFORMATION STATEMENT...

There is a 20 percent chance for spotter activation this afternoon
and evening.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, Apr 15, 4:58 AM CDT, 3 hours 42 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
458 AM CDT SAT APR 15 2017

TXZ058-075-151045-
Pecos TX-Reeves County and Upper Trans Pecos TX-
458 AM CDT SAT APR 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PECOS AND
SOUTHEASTERN REEVES COUNTIES UNTIL 545 AM CDT...

At 458 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Verhalen, or 13 miles south of Pecos, moving east
at 30 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Verhalen, Coyanosa, Toyah Lake and B F Goodrich Testing Track.

LAT...LON 3130 10361 3142 10329 3141 10328 3143 10326
      3139 10325 3137 10319 3136 10307 3138 10306
      3138 10301 3136 10299 3135 10295 3134 10293
      3097 10313 3107 10366
TIME...MOT...LOC 0958Z 247DEG 27KT 3122 10348

10
Special weather statement, Apr 15, 7:31 AM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
731 AM CDT SAT APR 15 2017

TXZ075-151315-
Pecos TX-
731 AM CDT SAT APR 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PECOS COUNTY UNTIL
815 AM CDT...

At 731 AM CDT, Doppler radar was tracking a strong thunderstorm near
Bakersfield, moving east at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Bakersfield, Iraan and Iraan Municipal Airport.

THIS INCLUDES Interstate 10 between mile markers 288 and 305.

LAT...LON 3090 10189 3086 10242 3098 10250 3107 10234
      3103 10229 3104 10225 3103 10221 3100 10219
      3101 10218 3099 10208 3100 10205 3098 10201
      3099 10199 3093 10192 3092 10188 3091 10188
TIME...MOT...LOC 1231Z 270DEG 24KT 3092 10238

49

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 7:04 PM CDTSevere Thunderstorm WarningMAFPecos56 min
Apr 14, 7:06 PM CDTSpecial Weather StatementMAF54 min
Apr 14, 7:23 PM CDTSevere Thunderstorm WarningMAFPecos52 min
Apr 14, 7:40 PM CDTSpecial Weather StatementMAF65 min
Apr 14, 8:10 PM CDTSevere Thunderstorm WarningMAFPecos35 min
Apr 14, 8:34 PM CDTSpecial Weather StatementMAF41 min
Apr 14, 8:51 PM CDTSpecial Weather StatementMAFPecos39 min
Apr 15, 4:58 AM CDTSpecial Weather StatementMAFWard47 min
Apr 15, 7:31 AM CDTSpecial Weather StatementMAFUpton44 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.